Texas, 2011

Drought in Texas, September 27 to 30, 2011

September 27 to 30, 2011 · NWS BRO · 4 events in 4 counties and zones

Lack of significant rainfall during the wettest time of the calendar year in the wettest region of Deep South Texas allowed agricultural and hydrologic drought to increase during the last week of September. Conditions deteriorated from Severe/Extreme to Extreme/Exceptional in most areas by month's end.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of significant rainfall during the wettest time of the calendar year in the wettest region of Deep South Texas allowed agricultural and hydrologic drought to increase during the last week of September. Conditions deteriorated from Severe/Extreme to Extreme/Exceptional in most areas by month's end. Additional crop damage was likely insignificant since most lands had been plowed over to ready for the autumn and winter; livestock production/loss dollar values were unavailable as of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 26, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 26, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1224 AM CDT TUE SEP 27 2011

.DISCUSSION...SEE AVIATION SECTION BELOW FOR UPDATED DISCUSSION ON
THE 06Z TAF PACKAGE.
&&

.AVIATION...A FEW CLOUDS ARE CREEPING ONSHORE FROM THE ADJACENT
GULF OF MEXICO...WHILE LIGHT SURFACE WINDS PREVAIL. VFR WILL REIGN
THROUGH THE OVERNIGHT HOURS. WINDS WILL GRADUALLY INCREASE TO
MODERATE LEVELS WITH BREEZY FREQUENT GUSTS TOMORROW...WITH A FEW
MORE CLOUDS. VFR IS STILL EXPECTED TO PERSIST AT THIS TIME AND
AFTER SUNSET...AS WINDS AND CLOUDINESS DIMINISH.
&&

.PREV DISCUSSION... /ISSUED 631 PM CDT MON SEP 26 2011/

UPDATE...PLEASE SEE AVIATION SECTION FOR 00Z TAFS

AVIATION...VFR CONDITIONS TO PREVAIL ACROSS THE REGION TONIGHT.
SOME PATCHY STRATUS OR SOME GROUND FOG TO FORM AROUND SUNRISE BUT
LONG TERM CIG OR VSBY RESTRICTIONS ARE NOT ANTICIPATED AT THIS
TIME. THE NORTHER COUNTIES TO HAVE THE BETTER CHANCE OF SEEING
SOME BRIEF RESTRICTIONS. TUESDAY WILL SEE A BIT MORE CUMULUS AS
LOW LEVEL DRY AIR IS REPLACED BY INCREASING GULF MOISTURE. SOUTHEAST
WINDS TO DIMINISH THROUGH THE EVENING THEN PICK UP AGAIN TUESDAY.
GUSTS TO 25 KNOTS CAN BE EXPECTED TUESDAY LATE MORNING THROUGH
AFTERNOON.

PREV DISCUSSION... /ISSUED 146 PM CDT MON SEP 26 2011/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...DEEP STORM VORTEX
OVER NORTHERN ILLINOIS IS NOT A BIG PLAYER FOR DEEP SOUTH TEXAS AT
THE MOMENT. RATHER...HIGH PRESSURE OVER THE WEST GULF IS
INTERACTING WITH LOW PRESSURE TROUGHING IN WEST TEXAS EXTENDING
NORTH INTO THE SOUTHERN HIGH PLAINS. THE RESULT IS MODERATE AND
GUSTY SOUTHEAST TO SOUTH WINDS AND SUNNY SKIES THIS
AFTERNOON...WITH TEMPS CURRENTLY IN THE LOW TO MID 90S NEAR THE
COAST TO NEAR 100 INLAND NEAR LAREDO. COULD SEE A FEW RECORD HIGH
TEMPS APPROACHED THROUGH THE REST OF THE AFTERNOON AS WINDS
CONTINUE OUT OF THE SOUTH. BY THIS EVENING... WINDS WILL DECREASE
AND SHIFT A BIT TO SOUTHEAST...BRINGING A MILD NIGHT WITH LOW
TEMPS IN THE MID TO UPPER 70S AND A FEW LOW CLOUDS DRIFTING IN
FROM THE GULF AFTER MIDNIGHT. TUESDAY WILL BE JUST A BIT
COOLER...BUT STILL SEVERAL DEGREES WARMER THAN NORMAL. A FEW MORE
AFTERNOON CU WILL DEVELOP ON MODERATE SOUTH SOUTHEAST WINDS.
LITTLE CHANGE TUESDAY NIGHT AS LOW TEMPS REMAIN WELL IN THE 70S
WITH A FEW LOW CLOUDS NEAR THE COAST AFTER MIDNIGHT.

LONG TERM...LONG TERM FEATURES DOMINATED BY HIGHLY AMPLIFIED FLOW
PATTERN BUILDING ACROSS THE CENTER OF THE US...WITH SOUTH TEXAS
CAUGHT UNDER A SMALL LOBE OF THE SLOWLY DEPARTING BOWLING BALL
UPPER LOW ACROSS THE EASTERN US. THIS WILL PROVIDE SOME
INSTABILITY TO THE REGION...WHICH WILL COMBINE WITH AMPLE LLVL
GULF MOISTURE TO HELP THE SEABREEZE SPARK SOME
SHOWERS...ESPECIALLY WEDNESDAY THROUGH FRIDAY. BY FRIDAY...THE
UPPER FLOW SHIFTS FROM WESTERLY TO NORTHERLY...REINTRODUCING THE
DRIER AIR SEEN A FEW DAYS LAST WEEK. THIS WILL LIKELY ARRIVE IN
THE FORM OF A BACK DOOR COLD FRONT FRIDAY EVENING. THE FURTHER
EAST THE NORTH-SOUTH UPPER CORRIDOR DEVELOPS...THE LESS LIKELY THE
FRONT WILL ARRIVE AND BETTER CHANCES FOR RAIN FRIDAY INTO EARLY
SATURDAY. EVEN IF THE FRONT DOESN'T MOVE THROUGH FULLY...THE DRIER
AIR IS LIKELY TO MOVE INTO THE REGION FOR THE WEEKEND...ESPECIALLY
IN THE WESTERN VALLEY AWAY FROM ANY LLVL MARINE INFLUENCES. WILL
HOLD ON TO POPS WED-FRI AND NOT MENTION SATURDAY AND BEYOND.
TEMPERATURES WILL REMAIN ABOVE NORMAL...BUT WILL TEMPER JUST A BIT
AS THICKNESSES DECREASE WITH THE APPROACH OF THE MIDLEVEL
WEAKNESS. STILL EXPECTING 90 PLUS DEGREES FOR THE BEGINNING OF
OCTOBER.

MARINE...TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTS
MODERATE SOUTH WINDS AND SEAS BETWEEN FIVE AND SIX FEET THIS
AFTERNOON. EXERCISE CAUTION CONDITIONS WILL CONTINUE THROUGH THIS
EVENING FOR THE LOWER TEXAS COAST AS HIGH PRESSURE OVER THE GULF
INTERACTS WITH LOWER PRESSURE INLAND. THE LOCAL PRESSURE GRADIENT
WILL LOOSEN UP ON TUESDAY AS HIGH PRESSURE IN THE SOUTHERN PLAINS
SINKS SOUTH AND FILLS INTO TEXAS. UNSETTLED TROPICAL CONDITIONS IN
THE BAY OF CAMPECHE MAY ALLOW ISOLATED SHOWERS TO DRIFT NORTH
ALONG THE NORTHEAST COAST OF MEXICO...BUT DID NOT INCLUDE MENTION
IN THIS FORECAST DUE TO MIXED SIGNAL IN MODELS. THE NAM DOES NOT
SHOW THE SAME SHOWERS AS THE GFS...REMAINING DRIER OVER ALL.

WEDNESDAY THROUGH FRIDAY...CONDITIONS WILL BE A BIT BREEZY LATER
IN THE EXTENDED PERIOD AS A FRONT APPROACHES FROM THE NORTH. DO
NOT YET EXPECT ADVISORY CRITERIA TO BE REACHED...BUT WIDESPREAD
AREAS OF 15 TO 20 KNOT ARE POSSIBLE...ESPECIALLY FRIDAY. SEAS WILL
REMAIN MODEST AT 3 FEET OR LESS...WITH 1 TO 2 FEET COMMON WED AND
THU. A FRONT WILL ATTEMPT TO MOVE IN FROM THE NORTHEAST LATE
FRIDAY. WINDS ARE EXPECTED TO SHIFT MORE TO THE NORTHEAST BUT
STRENGTH IS STILL IN DOUBT AT THIS JUNCTURE. NE FETCH ACROSS
SHALLOW CONTINENTAL SHELF OF THE GULF WILL PICK SEAS UP TO AT
LEAST 4 FEET FOR THE GULF WATERS DURING AND AFTER THE WIND SHIFT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  79  92  76 /   0   0  20  20
BROWNSVILLE          94  77  94  77 /   0   0  20  20
HARLINGEN            96  77  96  75 /   0   0  20  20
MCALLEN              98  77  97  78 /   0   0  20  20
RIO GRANDE CITY     101  75  98  74 /   0   0  10  20
SOUTH PADRE ISLAND   89  79  88  77 /   0  10  20  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR GMZ150-155-
170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

AVIATION...TOMASELLI-66
Hazardous weather outlook, Sep 26, 11:11 AM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1211 PM CDT MON SEP 26 2011

TXZ248>257-271715-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1211 PM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

BREEZY WINDS WILL COMBINE WITH CURED FUELS AND LOWERING RELATIVE
HUMIDITY VALUES TO PRODUCE AN ENHANCED RISK OF WILDFIRE GROWTH AND
SPREAD.

HEAT INDEX VALUES WILL RANGE BETWEEN 103 AND 108 DEGREES DURING
THE LATE MORNING THROUGH EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES WILL RANGE BETWEEN 102 AND 107 DEGREES DURING
THE LATE MORNING THROUGH EARLY EVENING HOURS TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-271715-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1211 PM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Willacy

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Exceptional D4 drought conditions developed across the north and eastern one half of Willacy County the last week of September. Extreme (D3) Drought conditions developed across the south central and south west one half of Willacy County; each continued through month's end.

Drought, Cameron

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions developed across the eastern one quarter of Cameron County the last week of September. Extreme (D3) Drought conditions developed across the central one half of Cameron County and Severe (D2) Drought conditions developed across the western one quarter of Cameron County. Each would continue through month's end.

Drought, Coastal Willacy

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Exceptional (D4) Drought conditions developed across all of Coastal Willacy County the last week of the month of September and continue through month's end.

Drought, Coastal Cameron

When
September 27, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Exceptional (D4) Drought conditions developed across all of Coastal Cameron County the last week of the month of September, and would continue through month's end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338415, 338416, 338417, 338418.